Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jul 2, 2023, 3:43 PM EDT for Monroe County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2023, 3:43 PM EDT (19:43 UTC)
- Expired
- Jul 2, 2023, 6:03 PM EDT
- In force
- 2 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 96 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
098
WGUS51 KBUF 021943
FFWBUF
NYC055-022345-
/O.NEW.KBUF.FF.W.0004.230702T1943Z-230702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
343 PM EDT Sun Jul 2 2023
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Central Monroe County in western New York...
* Until 745 PM EDT.
* At 343 PM EDT, Doppler radar indicated heavy rain across the
warned area. Between 0.5 and 1.25 inches of rain have fallen.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rochester, Greece, Irondequoit, East Rochester, Hilton, Webster,
Fairport, Brighton, Gates-North Gates, Penfield, Charlotte,
Pittsford, Rochester General Hospital, Strong Memorial Hospital,
Rochester International Airport and Braddock Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4336 7780 4335 7767 4334 7766 4328 7755
4330 7745 4308 7742 4309 7773
FLASH FLOOD...RADAR INDICATED
$$
Apffel2 follow-up statements
730
WGUS71 KBUF 022102
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
502 PM EDT Sun Jul 2 2023
NYC055-022345-
/O.CON.KBUF.FF.W.0004.000000T0000Z-230702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
502 PM EDT Sun Jul 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS
EVENING FOR EAST CENTRAL MONROE COUNTY...
At 502 PM EDT, Doppler radar indicated heavy rain across the warned
area. Between 1 and 2 inches of rain have fallen. Additional
rainfall amounts up to 0.5 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Rochester, Greece, Irondequoit, East Rochester, Webster, Fairport,
Brighton, Gates-North Gates, Penfield, Pittsford, Rochester
General Hospital, Strong Memorial Hospital and Rochester
International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4320 7775 4322 7766 4324 7761 4326 7754
4328 7745 4308 7742 4309 7773
FLASH FLOOD...RADAR INDICATED
$$
Apffel414
WGUS71 KBUF 022203
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
603 PM EDT Sun Jul 2 2023
NYC055-022213-
/O.CAN.KBUF.FF.W.0004.000000T0000Z-230702T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
603 PM EDT Sun Jul 2 2023
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL MONROE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4320 7775 4322 7766 4324 7761 4326 7754
4328 7745 4308 7742 4309 7773
$$
ApffelWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:07 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 2, 2:07 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 207 PM EDT Sun Jul 2 2023 .SYNOPSIS... Very humid weather will continue over the next few days with several rounds of rain and thunderstorms. A few storms may contain localized torrential downpours of rain this afternoon and evening and again Monday afternoon, which may result in isolated flooding. Weak high pressure will then build into the area on the Fourth of July, with a return to mainly dry weather. && .NEAR TERM /THROUGH MONDAY/... Radar imagery early this afternoon showing widespread rain across most of the region south of Lake Ontario, with embedded areas of heavy rain. The rain will continue to spread gradually eastward through the rest of the afternoon, moving into Central NY by mid afternoon and the southern Tug Hill region by late afternoon or early evening. A WSW to ENE oriented frontal zone will remain in place this afternoon through Monday from the southern Great Lakes to New England, with a series of convectively enhanced shortwaves and surface frontal waves rippling ENE along the boundary, each of which will enhance ascent and bring periods of rainfall to the region. The first frontal wave will cross the region this afternoon and evening, with the weak surface low moving across the Southern Tier of NY. Low level convergence and moisture transport will be enhanced along and just north of the surface low track, with the convectively enhanced mid level shortwave providing large scale ascent. Widespread rain will continue to spread from west to east this afternoon and continue through this evening across most of the area from the south shore of Lake Ontario southward. The North Country will likely miss out of the more widespread rain being further removed from forcing, but expect diurnal convection to develop in this area with scattered to numerous showers and a few thunderstorms later this afternoon and evening. Instability will be greatly inhibited by the extensive cloud cover and rain, but there will likely still be enough to support a few embedded thunderstorms with the potential for isolated torrential rainfall. PWAT on the 12Z KBUF sounding was 1.75", and this is forecast to rise to nearly 2.0" by late this afternoon and evening. The combination of relatively slow storm/rain motion, high quality moisture, and tall/skinny CAPE profiles suggests the potential for isolated heavy rainfall and flash flood risk. The overall weak instability and stratiform nature of the incoming rain are inhibiting factors in flash flood potential, but nonetheless a low risk still exists given the soupy airmass and potential for embedded convection. The widespread rain and scattered embedded storms will continue into early evening in most areas, then taper off from west to east during the mid to late evening as the frontal wave and mid level shortwave move into eastern NY, allowing for a period of weak subsidence to take hold across Western NY. Abundant moisture and weak forcing along and north of the frontal zone may still support a few scattered showers following the end of the widespread rain. Nearly saturated low levels and wet ground will likely support at least patchy fog development areawide overnight, with more widespread fog most likely across the Southern Tier. Late tonight and Monday the next convectively enhanced mid level vorticity maxima and trough will approach and cross the eastern Great Lakes, along with another weak frontal wave rippling along the NY/PA border. Increasing large scale ascent ahead of the mid level trough along with an increase in low level convergence, deformation, and moisture transport along and just north of the frontal wave will bring another fairly widespread area of rain and scattered thunderstorms starting late tonight or Monday morning in Western NY, then spreading east towards the Genesee Valley and Central NY through the late morning and afternoon Monday. Once again extensive clouds and early arrival of rain will greatly limit destabilization, but there may be just enough to support a few embedded thunderstorms. PWAT values remain at or above 1.75" through Monday, so any storms that develop may produce localized torrential downpours with an isolated flash flood risk still possible. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Mid-level trough begins to pull away Monday night and with the loss of diurnal influences convection should dwindle overnight. Tuesday...while it looks drier, lingering moisture and residual effects from the departing trough will likely promote a few showers or an isolated thunderstorm in the afternoon. The best chance for precipitation will be found well inland and/or along any subtle boundaries. Otherwise...another issue will be the heat that begins to build on Tuesday and then peaks Wednesday. This will be the result of the mid- level ridge amplifying and H850 temps climbing into the upper teens (+16C-18C). Look for highs in the mid and upper 80s Tuesday, and then upper 80s to near 90F Wednesday. So if you are participating in any 4th of July celebrations be sure to pack plenty of water. With the mid-level ridge building in expect dry weather Wednesday and also Wednesday night. It will also likely be a mild night with lows only dipping back into the 60s to near 70F for both Tuesday and Wednesday night. && .LONG TERM /THURSDAY THROUGH SATURDAY/... A shortwave will pass by to our north late in the week, with an associated cold front expected to slowly move across the area. Models are in poor agreement on timing this frontal passage with the 00Z ECMWF slower than the 12Z GFS by almost a day. For now will carry an extended period of chance PoPs to reflect this uncertainty, with the risk of afternoon thunderstorms on both Thursday and Friday. It will also be quite hot and humid ahead of this front, with highs in the mid to upper 80s on Thursday. A broad and weak upper level trough will generally be in place across the region next weekend. This will support mainly diurnal afternoon/evening showers and thunderstorms. With a weak flow and little upper level support coverage should be limited, but storms will be slow moving so there will be a potential for locally heavy rainfall. Otherwise, next weekend will be a bit cooler with highs in the upper 70s to lower 80s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Widespread rain and a few embedded thunderstorms will continue this afternoon and early evening across most of the area from Lake Ontario southward. Areas of moderate to heavy rain will reduce VSBY to MVFR or even IFR at times. CIGS will continue to deteriorate to a mix of MVFR for lower elevations and IFR higher terrain. The North Country (including KART) will escape the widespread rain, but will see scattered showers and a few thunderstorms develop later this afternoon and early evening. The widespread rain and embedded thunder will diminish from west to east this evening. There will be a break in the widespread rain most of the night, although a few scattered showers will still be possible. Abundant low level moisture and wet ground will support the development of at least patchy fog and low stratus overnight, with areas of MVFR/IFR developing. Fog and low stratus will erode Monday morning, with widespread IFR giving way to a mix of MVFR/VFR in the afternoon. The next wave of low pressure will arrive by the early morning hours across Western NY, with rain becoming more likely. This rain will then spread east across the rest of the area through the morning and early afternoon. There will be a chance of a few embedded thunderstorms as well, especially during the afternoon. CIGS/VSBY will generally improve in the afternoon, although any of the heavier showers will continue to produce brief/local restrictions. Outlook... Monday night...Showers and scattered thunderstorms tapering off and ending from north to south. Areas of MVFR/IFR possible in patchy fog and low stratus, especially across the Southern Tier. Tuesday through Wednesday...Mainly VFR with isolated showers. Thursday through Friday...Mainly VFR with a chance of showers and thunderstorms with local/brief CIG/VSBY restrictions. && .MARINE... A general weak and variable flow this afternoon through Monday will be on the lakes. The only marine concern will be a few rounds of showers and thunderstorms as an unsettled pattern develops across the eastern Great Lakes. Storms this afternoon and evening could bring localized low visibility in heavy rain, and again on Monday. By Monday evening storm coverage will begin to diminish, with only isolated activity Tuesday and Wednesday of next week. There may be some marine layer fog tonight through Monday morning over Lake Ontario as a warm/moist airmass interacts with the relatively cooler lake waters. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...AR LONG TERM...Apffel AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Jul 2, 5:50 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 550 AM EDT Sun Jul 2 2023 NYZ001>008-010>014-019>021-085-031000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 550 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Showers and thunderstorms today may contain torrential downpours of rain. Slight risk for excessive rain producing flash flooding this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms Monday may contain heavy rain. These storms have a marginal risk for excessive rain producing flash flooding through the evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 550 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 2, 1:40 PM EDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Buffalo NY 140 PM EDT Sun Jul 2 2023 NYZ001-002-010-011-022000- Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 140 PM EDT Sun Jul 2 2023 ...HEAVY RAIN MOVING INTO THE BUFFALO METRO AREA AND THE NIAGARA FRONTIER... An area of heavy rain will move into the Buffalo metro area and the Niagara Frontier this afternoon. Rain will be heavy at times between 2 p.m. and 6 p.m. with rainfall rates in excess of an inch per hour possible. This will result in ponding of water on some roadways, with minor flooding possible in areas with poor drainage. Motorists should exercise caution when traveling in heavy rain, and should not drive through flooded roadways. Apffel
Special weather statement, Jul 2, 3:14 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Buffalo NY 314 PM EDT Sun Jul 2 2023 NYZ003-022100- Monroe- Including the city of Rochester 314 PM EDT Sun Jul 2 2023 ...HEAVY RAIN IN THE ROCHESTER METRO AREA LATE THIS AFTERNOON... An area of heavy rain will move into the Rochester metro area late this afternoon. Rainfall rates greater than an inch per hour are possible through 6 p.m. This will result in ponding of water on some roadways, with minor flooding possible in areas with poor drainage. Motorists should exercise caution when traveling in heavy rain, and should not drive through flooded roadways. Apffel
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.